March 2, 2011 (UPDATED March 7, 2011) — Long-term use of prescription proton-pump inhibitors (PPIs) to reduce stomach acid in conditions such as gastroesophageal reflux disease (GERD), stomach and small intestine ulcers, and esophageal inflammation can be associated with hypomagnesemia. This association, in turn, causes serious muscle spasms (tetany), arrhythmias, tremors, and seizures, but may instead be asymptomatic, the US Food and Drug Administration (FDA) cautioned.
The FDA recommends that clinicians consider checking serum magnesium levels before initiating patients with PPIs for long-term therapy (generally 1 year or longer) and when the drugs will be coadministered with other agents that can cause low magnesium levels, such as diuretics or digoxin. For patients taking digoxin, "this is especially important because low magnesium can increase the likelihood of serious side effects," the advisory says.
Hypomagnesemia may occur with use of loop diuretics (furosemide, bumetanide, torsemide, and ethacrynic acid) as well as thiazide diuretics (chlorothiazide, hydrochlorothiazide, indapamide, and metolazone), used alone or combined with other antihypertensive agents.
In addition, periodic monitoring of serum magnesium levels in at-risk patients is recommended. Patients should be advised to seek immediate care from a healthcare professional if they experience any of the signs of hypomagnesemia. In patients who are clinically symptomatic, clinicians should consider PPIs as a possible cause of hypomagnesemia.
On the basis of a healthcare professional's recommendation or as self-medication, patients may take over-the-counter (OTC) PPIs for longer than what is listed on the OTC label, which is considered an off-label use. Healthcare professionals who recommend prolonged use of an OTC PPI should educate their patients regarding the risk for hypomagnesemia. Because the FDA believes that OTC PPIs carry very little risk for hypomagnesemia when used according to the package label, the Drug Facts box for the OTC PPIs will not be changed to include the risk for hypomagnesemia.
In approximately 25% of cases reported to and reviewed by the FDA, magnesium supplementation alone was insufficient for correcting hypomagnesemia, and PPI therapy had to be discontinued.
The alert does not specify whether OTC formulations of PPIs have been associated with hypomagnesemia, but it does include a list of the products.
The drugs in question include esomeprazole magnesium (Nexium, AstraZeneca), dexlansoprazole (Dexilant, Takeda), omeprazole (Prilosec, Astra-Zeneca; also available OTC), omeprazole/sodium bicarbonate (Zergerid, AstraZeneca; also available OTC), lansoprazole (Prevacid, Novartis; also available OTC), pantoprazole sodium (Protonix, Wyeth/Pfizer; and generics), rabeprazole sodium (AcipHex, Eisai and Ortho-MacNeil), and esomeprazole magnesium/naproxen (Vimovo, AstraZeneca).
After reviewing reports from the Adverse Event Reporting System, medical literature, and periodic safety update reports, the FDA noted a possible association between hypomagnesemia-related serious adverse events and prolonged PPI use. Because hypomagnesemia is likely to be underrecognized and underreported, however, available data were insufficient to quantify an incidence rate for hypomagnesemia associated with PPI therapy.
Serious events included tetany, seizures, tremors, carpopedal spasm, atrial fibrillation, supraventricular tachycardia, and abnormal QT interval. Impaired parathyroid hormone secretion associated with hypomagnesemia may also cause hypocalcemia.
Although most cases of hypomagnesemia occurred after 1 year of treatment, this has also been reported in adults taking PPIs for at least 3 months. In addition to magnesium supplementation, PPI treatment had to be discontinued in approximately one quarter of these cases. Positive dechallenge and positive rechallenge were noted in some cases, with resolution of hypomagnesemia when PPIs were stopped (median time, 1 week) and recurrent hypomagnesemia when PPI therapy was resumed (median time, 2 weeks).
More information about the announcement is available on the FDA Web site.
To report adverse events related to PPIs, contact MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at https://www.fda.gov/medwatch, or by mail to MedWatch, FDA, 5600 Fishers Lane, Rockville, Maryland 20852-9787.
Laurie Barclay, MD, contributed to this news article.
Medscape Medical News © 2011 WebMD, LLC
Send comments and news tips to firstname.lastname@example.org.
Cite this: Long-Term PPI Use Associated With Low Magnesium - Medscape - Mar 02, 2011.